Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 66, NWS Morristown, TN

March 31, 2012Campbell County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 31, 2012, 1:59 PM EDT for Campbell County, Scott County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2012, 1:59 PM EDT (17:59 UTC)
Expired
Mar 31, 2012, 2:30 PM EDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Campbell County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 63 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 2:10 PM EDTTSTM WND DMG5 Ese Huntsville, TNFEW TREES DOWN IN THE FAIRVIEW AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WUUS54 KMRX 311759
SVRMRX
TNC013-151-311830-
/O.NEW.KMRX.SV.W.0066.120331T1759Z-120331T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
159 PM EDT SAT MAR 31 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN EAST TENNESSEE...
  SCOTT COUNTY IN EAST TENNESSEE...

* UNTIL 230 PM EDT

* AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES EAST OF HUNTSVILLE...OR 11 MILES NORTHWEST OF LA FOLLETTE...
  AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  LA FOLLETTE...JACKSBORO...ROYAL BLUE...CARYVILLE...DISNEY AND
  FINCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3642 8392 3639 8394 3640 8395 3638 8395
      3629 8402 3630 8404 3627 8404 3625 8407
      3623 8407 3622 8410 3624 8418 3640 8445
      3655 8434
TIME...MOT...LOC 1759Z 308DEG 18KT 3643 8430

$$
1 follow-up statement
180 
WWUS54 KMRX 311817
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
217 PM EDT SAT MAR 31 2012

TNC013-151-311830-
/O.CON.KMRX.SV.W.0066.000000T0000Z-120331T1830Z/
SCOTT TN-CAMPBELL TN-
217 PM EDT SAT MAR 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR CAMPBELL AND SCOTT COUNTIES...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ROYAL BLUE...OR 8 MILES WEST OF LA FOLLETTE...MOVING
SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  LA FOLLETTE...JACKSBORO...CARYVILLE...DISNEY AND FINCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.


&&

LAT...LON 3642 8392 3640 8394 3640 8395 3629 8402
      3630 8404 3625 8407 3623 8407 3622 8410
      3624 8412 3624 8417 3635 8432 3644 8432
      3650 8427
TIME...MOT...LOC 1817Z 309DEG 17KT 3639 8424

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 1:25 PM EDT, 34 minutes earlier.

Area forecast discussion, Mar 31, 1:25 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
125 PM EDT SAT MAR 31 2012

.AVIATION...WEAK FRONTAL BOUNDARY WILL SAG INTO THE AREA AND STALL.
WILL SEE SOME SCATTERED CONVECTION AROUND...SO WILL CARRY VCTS EARLY IN
THE PERIOD. WILL HAVE SCATTERED TO BROKEN CLOUDS...MOSTLY AT VFR
LEVELS...BUT MAY SEE SOME MVFR CIGS REFORM AT TRI TONIGHT. ALSO FOG
DEVELOPMENT POSSIBLE. FOR NOW WILL CARRY MVFR CONDITIONS ALL SITES
LATE TONIGHT...BUT CANNOT RULE OUT LOWER CONDITIONS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LW
Hazardous weather outlook, Mar 31, 4:29 AM EDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 AM EDT SAT MAR 31 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
429 AM EDT SAT MAR 31 2012 /329 AM CDT SAT MAR 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Mar 31, 11:34 AM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1134 AM EDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     2 NW SEVIERVILLE        35.91N 83.60W
03/30/2012                   SEVIER             TN   911 CALL CENTER

            DISPATCH REPORTED A FEW TREES DOWN ON BOYDS CREEK
            HIGHWAY.

&&

KGUILLET

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:30 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Union45 min
Mar 31, 3:27 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe48 min
Mar 31, 3:58 PM EDTSevere Thunderstorm WarningMRXHamilton, Sequatchie47 min
Mar 31, 4:00 PM EDTSevere Thunderstorm WarningMRXKnox45 min
Mar 31, 4:12 PM EDTSevere Thunderstorm WarningMRXMonroe63 min
Mar 31, 4:34 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier41 min
Mar 31, 4:44 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton61 min
Mar 31, 4:50 PM EDTAreal Flood AdvisoryMRXHamilton, Sequatchie115 min
Mar 31, 6:06 PM EDTSevere Thunderstorm WarningMRXMonroe54 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.